Tornadoes · United States · Kansas · 2021
EF2 tornado, Haggard, Kansas, March 13, 2021
This EF2 tornado ran 12.2 miles across Gray County on March 13, 2021, touching down at 9:22 PM CST and reaching 100 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- March 13, 2021
- Touchdown
- 9:22 PM CST (03:22 UTC)
- Lifted
- 9:38 PM CST (03:38 UTC)
- On the ground
- 16 minutes
- Path length
- 12.2 miles (19.5 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Gray County
- Touchdown point
- 37.499, -100.275
- Lift-off point
- 37.672, -100.310
- Record number
- 2103132122-01
The damage survey
8 damage points were recorded along this path by NWS DDC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 125 mph.
- Pivot irrigation sprinkler overturned.
- Eight sturdy power poles were snapped off.
- Small grain bin was destroyed and deposited to the north.
- Approximate end of the track.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Warm air advection in associated with a warm front as a short wave trough approached help to initiate a few severe thunderstorms. One storm along the surface boundary was able to become surface based long enough to produce a tornado, despite relatively cool surface air. Otherwise, there was heavy rainfall reported.
The thunderstorm that produced this NNW moving tornado became surface based as it moved across the surface warm front. Surface temperatures at the time may have been around 50 degrees. That is pretty unusual for this part of the world at night in March.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 13:42 UTC | 18:00 UTC | Dense Fog Advisory | DDC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 01:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Mar 13, 7:00 PM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Mar 13, 7:00 PM CST, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 700 PM CST Sat Mar 13 2021 .UPDATE... Issued at 700 PM CST Sat Mar 13 2021 Updated to align grids and forecast with current trends. Took out mention of severe wind/hail in the grids, as this threat appears minimal tonight. Warm conveyor belt, with excessive/torrential rainfall, has advanced to near/just east of US 83 as of 6:45 pm. Radar imagery indicates the eastward advancement of the warm conveyor shield is slowing, and the CAMs are trying to catch up to this trend. Infrared satellite imagery indicates very impressive forcing for ascent spreading into NE New Mexico and the western panhandles. As this pivots northeast, additional convection will continue to fire across the eastern panhandles, and subsequently move north into Kansas. Widespread heavy rain and thunderstorms in the NE panhandles are moving north, with little eastward advancement, and will dump additional heavy rain on areas of SW KS that have already received 1-2 inches per radar estimates. As such, the flood watch remains in effect, and hydrology products may be needed through the night. As the intense dry slot inevitably marches in late tonight, strong/marginally severe convection will likely refire on the leading edge of the dry slot, despite the unfavorable nocturnal timing. Small hail and gusty winds are likely from the strongest storms, but achieving severe criteria hail/wind is uncertain. HRRR trends suggest the back edge of the rain/thunderstorm shield will reach Dodge City around 5 am Sunday, 7-8 am northeast zones. Until then, repeated rounds of heavy rain and embedded thunder will continue. Finally, increased south/southeast winds substantially for all zones Sunday daytime as the dry slot advances in. Gusts of 35-40 mph are expected per 18z MAV guidance. Quite unusual to see strong south/southeast winds behind a departing cyclone, but this will be the case as the cyclone occludes over eastern Colorado. Kept some low pops for some showers in the NW zones Sunday, but reduced them, as ECMWF solution is dry and wraparound will mostly bypass us to the northwest. && .SHORT TERM...(This evening through Sunday) Issued at 1214 PM CST Sat Mar 13 2021 Widescale precipitation event continues to be in the short term forecast as a large upper level low centered near Las Vegas is providing meridional flow in the mid levels in the central and southern plains. Lower level moisture has been in place and is continuing to increase from the southeast as 850 mb moisture transport levels will continue to bring in robust lower level moisture through this afternoon and this evening. The surface warm front continues to stay just south of the Kansas-Oklahoma border as of this forecast discussion and it looks like how the system is evolving we will probably see areas roughly from Liberal to Pratt getting in on the slightly milder air this evening. Overall the heavy rain event with totals from 1 to 3 inches this evening and Sunday morning still looks to be a good bet for much of southwest Kansas. Detailing the severe weather threat this evening many of the CAM models are suggesting a fast growing upscale bow echo from around Lubbock, TX to Syracuse late this afternoon and racing eastward through this evening. 0-6 km bulk shear values from SPC mesoanalysis are high already (70-80 kts out of the southwest) and will continue to stay that way as this large dynamic system moves closer to the plains. From looking at forecast skew-t models the convection will have mainly elevated CAPE and the threat will be mainly strong winds and large hail. Tornado threat isn't looking all that great outside of perhaps a brief QLCS tornado spin up...but even this threat remains low at this point as the forecast bow echo would be running pretty much parallel to the 0-3 km bulk shear direction. Storm motion will also be fast this evening going at about a 40 kt clip as it moves through southwest Kansas. The main upper low looks to move into southeast Colorado by Sunday morning and we should see a gradual ending to the rain from west to east after midnight tonight. With the large amount of rain and inversion with light winds I also included fog potential again for areas west of Dodge City which may need expansion depending on when the rain ends in our eastern zones. For Sunday it looks like a large dry slot on the southwest side of the low will move across southwest Kansas during the day clearing out most of the rain before noon and we could also see some sunshine breaking through. By the afternoon we could see some showers and thunderstorms develop with the lifting in the vicinity of the upper low in northwest Kansas. Overall should be a day where most of us will dry out and highs should reach into the 50s and 60s. .LONG TERM...(Sunday night through Saturday) Issued at 102 PM CST Sat Mar 13 2021 The storm system from the short term will slowly start to move northeastward on Monday and we could see some wrap around precipitation mainly for areas near I-70 Monday morning and by the afternoon the precipitation chances should exit the region. The upper level winds turn southwest for Tuesday ahead of the next upper level storm system which will be located near the four corners region. Next chance of rain will be with a closed low that moves from the four corners region into the Texas panhandle Tuesday night into Wednesday. Rain will overspread much of southwest Kansas Wednesday morning and we could see QPF values in the 0.50 inch or more range again with this mid week system. Colder air looks to wrap into the system Wednesday evening so the potential for snow will need to be monitored but at this point it looks like we should stay above freezing for the event. Once the storm system exits the region we should stay in a regime of colder air through the end of the week. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 503 PM CST Sat Mar 13 2021 Expect very poor aviation conditions to continue through 12z Sun. Widespread IFR/LIFR cigs and/or visibility will continue with stratus, areas of fog, and mist. Additionally, numerous showers and thunderstorms will impact all airports and all of SW KS through tonight. Rain will be very heavy at times. Following the HRRR on timing, the back edge of the rain/thunderstorm shield should reach GCK/LBL/DDC around 10z Sun, and HYS by 12z Sun. Expect VFR to quickly return after 12z Sun, continuing daylight Sunday. After 15z Sun, strong S/SE winds are expected at all airports, gusting 30-35 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 39 59 35 54 / 100 10 10 10 GCK 36 56 33 52 / 100 30 10 10 EHA 31 56 32 57 / 50 10 10 0 LBL 31 58 33 56 / 80 10 10 0 HYS 44 61 36 52 / 100 60 20 40 P28 48 65 39 59 / 100 30 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch through Sunday afternoon for KSZ030-031-045-046- 064>066-078>081-088>090. && UPDATE...Turner SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Turner
Hazardous weather outlook, Mar 13, 4:53 AM CST, 16 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 453 AM CST Sat Mar 13 2021 KSZ030-031-043>046-061>066-074>081-084>090-141100- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 453 AM CST Sat Mar 13 2021 /353 AM MST Sat Mar 13 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Rain and thunderstorms will develop today across southwest and central Kansas. There is some potential for severe thunderstorms across the area with the better chances across southwest Kansas closer to the Oklahoma border. The main severe weather threats will be quarter size hail and wind gusts to 60 mph. In addition, heavy rain on the order of 1 to 3 inches is expected with locally heavier amounts possible. Some flooding of low lying areas will be possible. See the latest Flood Watch for more information. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Thunderstorms will be ending across central Kansas Sunday morning but some rainshowers will be possible across west central and southwest Kansas through the afternoon. Another storm system will bring a chance for light rain and light snow to the area Tuesday night and Wednesday. At this time, significant snow accumulation is not expected. Days 2-7 Hazards ---------------- * Sunday - Non thunderstorm wind: Limited risk - Ice accumulation: Limited risk - Snow: Limited risk - Fire weather: Elevated risk * Monday - Ice accumulation: Limited risk * Tuesday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Wednesday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Thursday - Fire weather: Elevated risk * Friday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Mar 13, 5:06 PM CST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
506 PM CST Sat Mar 13 2021
KSZ075-076-085-086-140000-
Seward KS-Stevens KS-Grant KS-Haskell KS-
506 PM CST Sat Mar 13 2021
...SPECIAL WEATHER STATEMENT...
At 506 PM CST, Doppler radar was tracking a strong thunderstorm near
Cave, moving northeast at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Sublette, Satanta, Tice, Ryus and Cave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3743 10123 3773 10117 3773 10067 3746 10066
3729 10109
TIME...MOT...LOC 2306Z 231DEG 28KT 3741 10108
SUGDENSpecial weather statement, Mar 13, 5:15 PM CST, 4 hours 7 minutes before
Special Weather Statement National Weather Service Dodge City KS 515 PM CST Sat Mar 13 2021 KSZ085-086-140015- Seward KS-Stevens KS- 515 PM CST Sat Mar 13 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD AND SOUTHEASTERN STEVENS COUNTIES UNTIL 615 PM CST... At 514 PM CST, Doppler radar was tracking a strong thunderstorm near Hooker, or 15 miles southwest of Liberal, moving northeast at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Liberal and Hayne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3700 10131 3726 10084 3700 10063 TIME...MOT...LOC 2314Z 231DEG 28KT 3690 10115 SUGDEN
Special weather statement, Mar 13, 5:56 PM CST, 3 hours 26 minutes before
Special Weather Statement National Weather Service Dodge City KS 556 PM CST Sat Mar 13 2021 KSZ076-077-086-087-140100- Gray KS-Seward KS-Meade KS-Haskell KS- 556 PM CST Sat Mar 13 2021 ...SPECIAL WEATHER STATEMENT... At 556 PM CST, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles southwest of Plymell to near Liberal. Movement was east at 20 mph. Pea size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Liberal, Sublette, Satanta, Montezuma, Kismet, Copeland, Tice, Meade State Park, Hayne, Missler and Plains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3770 10105 3772 10042 3700 10039 3700 10098 TIME...MOT...LOC 2356Z 275DEG 17KT 3769 10094 3702 10091 SUGDEN
Local storm report, Mar 13, 6:04 PM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
604 PM CST SAT MAR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND GST 2 W LIBERAL 37.04N 100.96W
03/13/2021 M51 MPH SEWARD KS AWOS
&&
LEESpecial weather statement, Mar 13, 6:33 PM CST, 2 hours 49 minutes before
Special Weather Statement National Weather Service Dodge City KS 633 PM CST Sat Mar 13 2021 KSZ063-076-077-140115- Gray KS-Finney KS-Haskell KS- 633 PM CST Sat Mar 13 2021 ...SPECIAL WEATHER STATEMENT... At 633 PM CST, Doppler radar was tracking strong thunderstorms along a line extending from 17 miles south of Amy to 9 miles southwest of Ingalls. Movement was east at 25 mph. Winds in excess of 30 mph will be possible with these storms. Locations impacted include... Garden City, Cimarron, Pierceville, Ingalls, Charleston, Kalvesta and Plymell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3823 10026 3771 10024 3770 10092 3824 10075 TIME...MOT...LOC 0033Z 256DEG 23KT 3823 10057 3771 10054 SUGDEN
Local storm report, Mar 13, 9:04 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
904 PM CST SAT MAR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM HEAVY RAIN LIBERAL 37.05N 100.93W
03/13/2021 M2.50 INCH SEWARD KS PUBLIC
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
3.4 hours before the tornado, 40 km from the path. March 14, 2021.
- Mixed-layer CAPE
- 199 J/kg
- Mixed-layer CIN
- -95 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 473 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 469 m²/s²
- 0-3 km storm-relative helicity
- 534 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.4
- 0-3 km lapse rate
- 4.2 K/km
Dodge City, (KDDC), 12:00Z
8.6 hours after it, 40 km from the path. March 14, 2021.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -77420 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 1679 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.6 K/km
The radar
The Dodge City radar (KDDC), 35 km away, was scanning. The volume nearest the touchdown began at 03:21 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 02:29 UTC | TSTM WND DMG | 2 Sse The Haggard Eleva | Gray, KS | POWER POLES DOWN FROM THUNDERSTORM WIND DAMAGE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of March 13, 2021
20 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 13 | 2:55 PM CST | Unrated | Castro, TX | 0.9 | 20 | |||
| March 13 | 3:15 PM CST | EF2 | Swisher, TX | 21.3 | 1,000 | $600,000 | ||
| March 13 | 3:31 PM CST | EF1 | Randall, TX | 2.5 | 500 | |||
| March 13 | 3:37 PM CST | EF1 | Randall, TX | 3.5 | 100 | $30,000 | ||
| March 13 | 3:48 PM CST | EF1 | Randall, TX | 8.2 | 800 | $320,000 | ||
| March 13 | 3:54 PM CST | EF0 | Castro, TX | 1.4 | 30 | |||
| March 13 | 3:55 PM CST | Unrated | Castro, TX | 0.3 | 30 | |||
| March 13 | 4:05 PM CST | EF0 | Swisher, TX | 3.2 | 50 | |||
| March 13 | 4:06 PM CST | EF0 | Randall, TX | 13.0 | 1,000 | $30,000 | ||
| March 13 | 4:21 PM CST | Unrated | Hale, TX | 0.0 | 20 | |||
| March 13 | 4:46 PM CST | Unrated | Hale, TX | 0.1 | 20 | |||
| March 13 | 5:02 PM CST | Unrated | Armstrong, TX | 3.1 | 800 | |||
| March 13 | 5:08 PM CST | Unrated | Briscoe, TX | 0.1 | 20 | |||
| March 13 | 5:48 PM CST | EF2 | Donley, TX | 13.2 | 1,200 | $250,000 | ||
| March 13 | 5:51 PM CST | EF0 | Donley, TX | 0.9 | 40 | $30,000 | ||
| March 13 | 7:41 PM CST | Unrated | Hardeman, TX | 0.2 | 50 | |||
| March 13 | 8:00 PM CST | Unrated | Hardeman, TX | 0.2 | 30 | |||
| March 13 | 8:15 PM CST | EF0 | Jackson, OK | 0.2 | 30 | |||
| March 13 | 8:29 PM CST | Unrated | Harmon, OK | 0.2 | 20 | |||
| March 13 | 8:49 PM CST | EF1 | Greer, OK | 0.7 | 50 | $15,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.